EconPapers    
Economics at your fingertips  
 

On sunspot fluctuations in variable capacity utilization models

Frédéric Dufourt (), Alain Venditti () and Rémi Vivès ()

Journal of Mathematical Economics, 2018, vol. 76, issue C, 80-94

Abstract: We investigate the extent to which standard one sector RBC models with positive externalities and variable capacity utilization can account for the large hump-shaped response of output when the model is submitted to a pure sunspot shock. We refine the Benhabib and Wen (2004) model considering a general type of additive separable preferences and a general production function. We provide a detailed theoretical analysis of local stabilities and local bifurcations as a function of various structural parameters. We show that, when labor is infinitely elastic, local indeterminacy occurs through Flip and Hopf bifurcations for a large set of values for the elasticity of intertemporal substitution in consumption, the degree of increasing returns to scale and the elasticity of capital–labor substitution. Finally, we provide a detailed quantitative assessment of the model and conclude with mixed results. We show that although the model is able theoretically to generate a hump-shaped dynamics of output following an i.i.d. sunspot shock under realistic parameter values, the hump is too persistent for the model to be considered fully satisfactory from an empirical point of view.

Keywords: Indeterminacy; Real business cycles; Sunspot shock; Capacity utilization; Externalities (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300338
Full text for ScienceDirect subscribers only

Related works:
Working Paper: On sunspot fluctuations in variable capacity utilization models (2018)
Working Paper: On Sunspot Fluctuations in Variable Capacity Utilization Models (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:76:y:2018:i:c:p:80-94

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-02-20
Handle: RePEc:eee:mateco:v:76:y:2018:i:c:p:80-94